Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, May 10, 2013

May 10, 2013 · NWS CLE · 8 events in 2 counties and zones

An area of low pressure moved east across Lake Erie dragging a cold front across northwestern Pennsylvania. Showers and thunderstorms developed in advance of the front with a few of thunderstorms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved east across Lake Erie dragging a cold front across northwestern Pennsylvania. Showers and thunderstorms developed in advance of the front with a few of thunderstorms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 10, 12:20 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 10, 12:20 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
120 PM EDT FRI MAY 10 2013

.SYNOPSIS...
LOW PRESSURE NEAR CHICAGO WILL MOVE JUST NORTH OF LAKE ERIE THIS
AFTERNOON. AS THE LOW PASSES IT WILL ALLOW A COLD FRONT TO MOVE
ACROSS NORTHERN OHIO AND NW PA. A REINFORCING SURGE OF COOLER AIR
WILL ARRIVE BY EARLY SUNDAY MORNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...REMOVED POPS FOR THE REMAINDER OF THE MORNING AND
ADJUSTED TEMPS BASED ON HRRR.

PREVIOUS DISCUSSION...
AN AREA OF SHOWERS LOCATED NEAR AND JUST NORTH OF A WARM FRONT
WILL MOVE ACROSS THE REGION THIS MORNING. THIS CONVECTION WILL
LIKELY WEAKEN AS IT MOVES EASTWARD THROUGH MID MORNING.

WE WILL THEN WATCH AN AREA OF LOW PRESSURE MOVE ALONG THE FRONTAL
BOUNDARY JUST NORTH OF LAKE ERIE. IT APPEARS THAT THERE WILL BE A
BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY FOR LATE THIS
MORNING INTO EARLY AFTERNOON. THE UNCERTAINTY FOR THE AFTERNOON IS
HOW SOON THE FRONT WILL MOVE INTO NORTHERN OHIO AND NW PA. SINCE
THERE IS NOT A STRONG PIECE OF ENERGY ALOFT IT WILL TAKE
CONVERGENCE NEAR AND JUST AHEAD OF THE FRONT TO INITIATE THE
AFTERNOON CONVECTION. THE STRENGTH OF THE STORMS IS ALSO A BIT
UNCERTAIN SINCE CLOUD COVER AND THE MORNING SHOWERS MAY LIMIT THE
AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION. HOWEVER THERE
WILL BE THE POTENTIAL FOR SOME STRONGER WIND GUSTS WITH THE
AFTERNOON THUNDERSTORMS THAT DEVELOP. THIS SEVERE POTENTIAL WILL
MAINLY BE NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE.

HIGHS TODAY SHOULD BE ABLE TO REACH THE LOWER AND MIDDLE 70S AT
MOST LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THERE WILL CONTINUE TO BE STRONG TO MAYBE SEVERE THUNDERSTORMS
NEAR AND SOUTH OF THE FRONTAL BOUNDARY INTO THE EVENING HOURS
ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA. IT WILL
BE COOLER IN THE WAKE OF THE FRONTAL BOUNDARY BUT IT IS NOT
EXPECTED TO TAKE ALL OF THE LOW LEVEL MOISTURE WITH IT. THE
REMAINING LOW LEVEL MOISTURE AND A PIECE OF JET ENERGY DIVING INTO
THE UPPER LEVEL TROUGH WILL BRING ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA SATURDAY AFTERNOON AND
EVENING. THESE STORMS SHOULD NOT BE SEVERE BUT SOME SMALL HAIL
WILL BE POSSIBLE WITH THEM. AS THE REINFORCING SURGE OF COLDER AIR
MOVES ACROSS THE WARM WATERS OF LAKE ERIE ON SUNDAY THERE SHOULD
BE SOME ISOLATED TO SCATTERED LAKE EFFECT RAIN SHOWERS. THESE
COULD LINGER INTO MONDAY AND MAY PROVIDE ENOUGH CLOUD COVER FOR
PORTIONS OF THE AREA TO AVOID THE POSSIBILITY OF FROST FOR LATE
SUNDAY NIGHT INTO MONDAY MORNING. WE WILL STILL CONTINUE TO
MENTION PATCHY FROST IN THE FORECAST WITH THE BEST CHANCES OF
SEEING IT ACROSS THE WESTERN HALF OF THE REGION.

FRIDAYS HIGHS WILL BE BELOW AVERAGE WITH HIGHS IN THE LOWER TO
MIDDLE 60S...MAYBE SOME UPPER 50S ACROSS NW PA. IT WILL BE COOL
MOTHERS DAY AND MONDAY WITH MOST LOCATIONS REMAINING IN THE 50S.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MODELS HAVE SLOWED DOWN THE DEPARTURE OF THE EAST COAST UPPER TROUGH
ON TUESDAY WHICH WILL DELAY THE APPROACHING WARM FRONT. GIVEN THIS
TREND AND A FAIRLY PESSIMISTIC CLOUD FORECAST...LOWERED HIGH
TEMPERATURES SEVERAL DEGREES...ESPECIALLY IN EASTERN AREAS. BOTH THE
00Z GFS/ECMWF SHOW THE WARM FRONT LIFTING NORTH ACROSS OHIO BY LATE
IN THE DAY WEDNESDAY WITH HIGHS REBOUNDING TO THE 70S. MODEL SPREAD
INCREASES BEYOND THAT POINT WITH HOW LONG IT TAKES TO BREAK DOWN THE
RIDGE ALOFT WHILE ENERGY LIFTS OUT OF THE PLAINS. WILL CONTINUE TO
CARRY A LOW CHANCE POP ON THURSDAY ALTHOUGH ECMWF WOULD SUGGEST A
SLOWER ARRIVAL.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
CONVECTION WILL CONTINUE THROUGH LATE AFTERNOON BEFORE TRANSITIONING
OVER TO MAINLY RAINSHOWERS AS AN AREA OF LOW PRESSURE MOVES INTO THE
REGION. WINDS WILL GUST INTO THE LOWER 20S OUT OF THE
SOUTHWEST...BECOMING NW AROUND 10KT OR LESS BEHIND FRONTAL PASSAGE
TONIGHT. THE RAIN WILL TAPER OFF LATER THIS EVENING BUT LEAVE BEHIND
ENOUGH LOW LEVEL MOISTURE TO SUPPORT IFR CEILINGS OVERNIGHT. FOR
AREAS THAT RECEIVE A NOTABLE AMOUNT OF PRECIPITATION THERE COULD
ALSO BE REDUCTION IN VISIBILITIES. THE CLOUDS WILL BE SLOW TO LIFT
AND MIX OUT TOMORROW.

.OUTLOOK...NON-VFR PROBABLE OVERNIGHT AND CHANCE OF SHOWERS
SATURDAY. NON VFR POSSIBLE SUN NIGHT AND MONDAY IN NE OH/NW PA.

&&

.MARINE...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS LAKE ERIE TODAY WITH
SOUTHWEST WINDS AHEAD OF IT...VEERING TO NORTHWEST OVERNIGHT IN ITS
WAKE. WINDS WILL SHIFT BACK AROUND TO THE WEST SOUTHWEST ON SATURDAY
AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WILL TRAVERSE THE
LAKE ON SATURDAY EVENING...FOLLOWED BY A RE-ENFORCING COLD FRONT ON
SUNDAY. A COOL AIRMASS WILL SETTLE OVER THE LAKE AND RESULT IN
UNSTABLE CONDITIONS. THE COMBINATION OF 20-25 KNOT WINDS AND
BUILDING WAVES MAY WARRANT A SMALL CRAFT ADVISORY ON SUNDAY. HIGH
PRESSURE WILL BUILD IN FROM THE WEST ON TUESDAY WITH IMPROVING
CONDITIONS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...TK/MULLEN
SHORT TERM...MULLEN
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, May 10, 3:31 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
431 AM EDT FRI MAY 10 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-110845-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
431 AM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND
EVENING MAINLY NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE.
THE MAIN THREAT WILL BE STRONG DAMAGING WINDS BUT SOME LARGE HAIL
IS POSSIBLE.

CONVERGENCE ALONG A COLD FRONT THAT WILL SAG INTO THE REGION
DURING THE AFTERNOON WILL PRODUCE A ROUND OF THUNDERSTORMS THAT
WILL CONTINUE INTO THE EVENING. THE STRENGTH OF THE STORMS IS A
BIT UNCERTAIN SINCE CLOUD COVER FROM THE MORNING SHOWERS MAY LIMIT
THE AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY FROST WILL BE POSSIBLE MONDAY AND TUESDAY MORNINGS. BE
PREPARED TO TAKE PRECAUTIONS TO PROTECT ANY TEMPERATURES SENSITIVE
PLANTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LEZ061-142>149-162>169-110845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
431 AM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 10, 1:30 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             10 E CLEVELAND          41.48N 81.49W
05/10/2013  M1.00 INCH       CUYAHOGA           OH   PUBLIC

&&

SJAMISON
Local storm report, May 10, 1:40 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             5 NE CLEVELAND          41.53N 81.61W
05/10/2013  E1.00 INCH       CUYAHOGA           OH   TRAINED SPOTTER

            QUARTER SIZE HAIL AT SOUTH EUCLID ROAD AND GREEN ROAD.

0236 PM     HAIL             1 S WILLOWICK           41.62N 81.47W
05/10/2013  E1.75 INCH       LAKE               OH   PUBLIC

&&

SJAMISON
Local storm report, May 10, 2:16 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
316 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 N CHARDON             41.64N 81.21W
05/10/2013  M1.00 INCH       GEAUGA             OH   PUBLIC

&&

SJAMISON

The radar

The Cleveland radar (KCLE), 129 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
May 10, 2:35 PM EST
Where
Crawford County, Conneautville
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.750, -80.370

Penny to half dollar sized hail was observed.

Thunderstorm Wind, Crawford

When
May 10, 2:35 PM EST
Where
Crawford County, Conneautville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.750, -80.370

Thunderstorm winds downed a few trees.

Hail, Erie

When
May 10, 2:48 PM EST
Where
Erie County, 3 mi SW of (Eri)erie Intl Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
42.049, -80.221

Penny sized hail was observed.

Hail, Erie

When
May 10, 3:00 PM EST
Where
Erie County, (Eri)erie Intl Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -80.180

Penny sized hail was observed.

Thunderstorm Wind, Crawford

When
May 10, 3:00 PM EST
Where
Crawford County, 10 mi N of Titusville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.775, -79.680

Thunderstorm winds downed a tree and a large limb.

Hail, Crawford

When
May 10, 3:05 PM EST
Where
Crawford County, Cambridge Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.800, -80.070

Penny sized hail was observed.

Hail, Crawford

When
May 10, 3:05 PM EST
Where
Crawford County, Venango
Measured
1 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.770, -80.120

Quarter sized hail damaged some vehicles.

Thunderstorm Wind, Erie

When
May 10, 3:29 PM EST
Where
Erie County, 2 mi S of Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.871, -79.850

Thunderstorm winds downed a couple of trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453269, 453272, 453270, 453271, 453273, 453276, 453277, 453274.